Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 70, NWS Phoenix, AZ

September 12, 2004Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2004, 4:19 PM MST for Pinal County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 4:19 PM MST (23:19 UTC)
Expired
Sep 12, 2004, 5:15 PM MST
In force
56 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3618 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 122320
SVRPSR
AZC021-130015-
/X.NEW.KPSR.SV.W.0010.040912T2319Z-040913T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM MST SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 515 PM MST

* AT 419 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF AK-CHIN    
  VILLAGE...OR ABOUT 24 MILES WEST OF CASA GRANDE...AND MOVING       
  NORTHEAST AT ABOUT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3300 11220 3284 11221 3290 11198 3310 11210
      3306 11216

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:35 PM MST, 44 minutes earlier.

Area forecast discussion, Sep 12, 3:35 PM MST, 44 minutes before
AZZ020>028-CAZ030>033-130545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST SUN SEP 12 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER ARIZONA WILL CONTINUE TO WEAKEN AS A SERIES
OF PACIFIC WEATHER DISTURBANCES MOVE INTO THE WESTERN STATES THIS
WEEK. THESE DISTURBANCES WILL EVENTUALLY FORM INTO A STRONG LOW
PRESSURE AREA ACROSS THE ENTIRE WESTERN UNITED STATES BY THE END OF
THE WEEK. THIS WILL RESULT IN A RETURN TO DRIER AND MORE STABLE
WEATHER ACROSS ALL OF ARIZONA AND SOUTHEAST CALIFORNIA. DAYTIME
TEMPERATURES WILL START OUT ABOVE NORMAL...BUT ARE EXPECTED TO LOWER
TO NEAR SEASONAL LEVELS AS THE WEEK PROGRESSES.

&&

.DISCUSSION...
AIRMASS CONTINUES ITS SLOW DRYING PROCESS FROM THE W...WITH ONLY
SOME GENLY FLAT TO MOD CU FIELDS IN PLACE OVER THE CENTRAL/ERN CWA
THIS AFTERNOON. A COUPLE OF BUILDUPS APPEAR TO HAVE MADE IT ABOVE
THE LOCAL LFC WITH SOME VERY SMALL ANVILS...THESE BEING OVER THE
SAND TANK AREA OF SW MARICOPA/NW PINAL COUNTIES. STILL HAVE NOT SEEN
ANY LTG STRIKES FROM THESE CELLS...THOUGH MAY EVENTUALLY SEE A
COUPLE. SINCE THESE ARE SO VERY ISOLD AND PROBABLY PRONE TO
WEAKENING NEXT COUPLE OF HOURS...IE BEFORE THE EVENING PERIOD
BEGINS...WILL NOT INCLUDE THESE IN GRID/TEXT PACKAGE. FOR TONIGHT...
GENERALLY CLEAR SKIES EXPECTED AS DRYING CONTINUES. SYNOPTIC SCALE
TREND THIS WEEK WILL BE FOR UPPER RIDGE OVER THE SW TO BE SHUNTED
INTO MEXICO AS STRONG LATE SUMMER TROUGH DEVELOPS ACROSS THE W. THIS
WILL MAKE FOR A VERY DRY SWLY WIND FLOW PATTERN THIS WEEK FOR THE
DESERT SW. MAY SEE SOME BREEZES BY NEXT WEEKEND AS SRN EXTENSION OF
TROUGH INTENSIFIES A BIT. AS THIS HAPPENS...WE COULD HAVE SOME
PRETTY DECENT COOLING. FOR NOW...WILL JUST GENTLY LOWER MAX READINGS
BACK TOWARDS NORMAL BY THE WEEKEND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

ESTLE

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.